So lately I've been frustrated and having troubles getting my sugars down..on top of that I've slowed my checking down because I know I'm so high, and now I think I'm getting myself in more trouble...I went to MY dr yesterday and he changed my carb-insulin ration and checked my A1C...then to day I had to go to a doctor here where I live so I could get some "stuff" up to date...I had to give a urine sample today but not yesterday and it turns out I have sugars/keytones in my urine, and my blood sugar was 494 (uhgggg :(..) and my A1C is horrific, if you really want to know what it is you can send me a message.... So my question now is how bad is it before you have to go to the hospital? I talked to someone tonight that wasn't my doctor and she said to change my lantus and call my doctor tomorrw..I'd hate to go to the hospital...but is it a possibility my doctor will tell me that's where I need to go?
My daughter was in the 500 lethargic had to wake. When we brought her to the ER she was in the 500's I am not at all sure exactly what but they gave her 2 units of insulin and lifelined (flew her) to another hospital with a picu. By the time I got there 10 min after her it was in the high 400's but she was still in the 400's when we left the hospital with the insulin so I am not sure how that all works.
if you are able to take care of the high blood sugars and ketones on your own, you will not need to go to the hospital. however, if you can't (or don't) and you continue to have high BGs and ketones, you will need to go the hospital, whether you want to or not.
changing your insulin is always an option. if you aren't sure how to do that, you should contact your doctor first (we typically start my recommending an increase of 1 unit for 3 days in a row, then evaluating your blood sugar levels over those last 3 days---- it will be important for you to check your blood sugars often if you choose to change your insulin levels). it's important to keep your doctor updated with your care anyway, should you choose to make changes.
by beginning to take responsiblity for your care, your doctor will begin to trust you and your health will improve. we are here to help you. continue to post threads and ask us questions if you need help. use your doctor and educators as a tool to help you with your care. we will do what we can!
My last A1C was horrific too. And just a couple weeks ago i started checking my blood sugar as much as i should be, because i got tired of seeing the high numbers. How long ago were you diagnosed? My doctor told me that it's normal or frequent that teenagers have a burnout period and how i got over it was an inspiration and i think that's what you need too.So I don't think you really have to worry about having to go to the hospital right now. Unless you feel dizzy or nauseous or something all the time.
I was diagnosed back in June toward the end of the month...I changed my lantus up to 35 units before bed..my sugars have gone down to 314 and my keytones are almost gone *I hope* thanks for your guys' help, love this site so much because there's always so much information that I learn just from reading forums and such
Cassie,I hope you are doing better.I think it is so good that you are taking notice and working on making things better with your d care.
Cassie, I assume that your new insulin-to-carb ration also gives you a formula to use to lower your glucose levels when high? My twin and I are both type 1 folks, and we live in completely different parts of the countries. We have different insulin-to-carb ratios and we were given slightly different formulas for how much insulin to take when high. But some type 1 people I have communicated with are never given a mathematical formula to lower levels and so end up guessing, which doesn't help much.
So here's what I suggest: if you have a formula, do the math and take the appropriate insulin to lower the levels. If you are using a quick-acting insulin, the levels should drop to normal within about 3-4 hours after taking the insulin. Problem solved as long as you continue to test and take appropriate insulin. Every now and then, I will spike a high, and when I do this, my levels drop very nicely. If you don't have a mathematical formula to use to figure out your adjustment dose, call your doctor and ask why not. I think this is something you can demand, for you absolutely should know how to calculate correction doses of insulin. The quick-acting insulin is the solution for the current high level.
Once that is corrected, then you and your doctor need to figure out what kinds of adjustments to which insulin is necessary to maintain good control. Back in the dark ages when I was being raised and treated, the normal thing to do was to hospitalize the patient to do this. But nowadays, most doctors don't hospitalize patients while adjusting levels, because you need to be in your normal daily routine while adjusting insulin so the dosage is proper for your normal activities. I believe the only reason that doctors nowadays hospitalize young adults (children are different, for they are more fragile) is when the person's body does not respond to corrective insulin or if there are additional health problems because of the high levels.
I think you should focus on learning how to quickly correct a high reading. If your doctor learns that correcting is working for you, he or she will probably let you adjust your overall doses at home. I wish you the best. Truly, I believe the real key for all of us type 1 folks is testing often so we know how to adjust.
I'm sorry to hear that you're having a hard time. It is really something that you have to "give and take". Some days are good, some are bad- and it's always ongoing. Don't let it get to you too much. Your blood sugar is not a report card on your life.
As for ketoacidosis (Dka), if you are able to walk and to take care of your BG on your own, you will be ok without going to hospital. I've been in the 600s and releasing ketones but was able to take it down on my own through rest and lots and lots of water. Lots and lots of water. So much water intake that I thought I was going to burst.
But, there were other times when I was in the 400s when I didn't "catch" the highs soon enough and I was rushed to the ER because I could no longer walk.
It depends on your tolerance really- and if you feel well enough to take care of it yourself. If you see a steady increase in your BG, even though you are resting and drinking water, then I would see the ER. Dka hits and it hits hard. I was in the Intensive Care Unit for 4 days due to Dka that hit within 3 hours of my pump not working.
Hope you are well! :)
I had 2 other thoughts...
1. your post-diagnosis honeymoon may be ending. you may need increased lantus doses from now on -- not your fault, just part of how the disease progresses
2. in the 80's my drs always told me that I needed to get rid of ketones to get my sugars down. i'm assuming this is still true, i never (knock on wood) get them, so I haven't asked for years. they used to say that for the same blood sugar, you'd take more insulin if you also have ketones b/c it will be harder to get down. Also, drink TONS of water to wash (i.e. pee, lol) the ketones out. I'm taking about 2 big jugs. Also, be sure not to exercise while you still have ketones b/c while that normally brings your sugars down, it makes ketones worse.
But, please check with your dr b/c, luckily, I haven't had to deal w/ ketones in years so the advice may have changed...
Good luck and hang in there!